Health Canada issuing recall of ephedra/ephedrine products

| Wednesday, January 16, 2002

Health Canada is requesting a recall of certain products containing ephedra/ephedrine from the market after a risk assessment team concluded that these products pose a serious risk to health. Adverse events including stroke, heart attacks, heart rate irregularities, seizures, psychoses and deaths have been reported in association with the use of some products containing ephedra/ephedrine when taken with caffeine.

Truckstops are one point of sale for ephedra-based products. The products in question are sold over-the-counter for purposes of weight loss, body-building or increased energy. At the time the health advisory was issued, 60 incidents related to taking the drugs had been reported. Health Canada said inspectors will be visiting stores and asking retailers to pull the products from shelves.

Comments